Background: A few case reports suggest that the use of androgenic anabolic steroids may be associated with myocardial infarction.
Material and methods: Case report.
Results: We report the case of a 27-year-old male body builder with acute myocardial infarction due to occlusion of the proximal left anterior descending coronary artery. He was treated with primary angioplasty with stent implantation and intra-aortic balloon support, but still developed a large myocardial infarction as determined by both echocardiography and myocardial perfusion tomography. The patient had been using androgenic anabolic steroids regularly for ten years. There was no family history of heart disease or lipid disorder.
Interpretation: The actual frequency of myocardial infarction and even sudden death among users of anabolic steroids is presumably underreported in the medical literature. A causal relationship is not established, but a pathogenic role is plausible. Use of androgenic anabolic steroids has been associated with platelet hyperactivity, effects on vasoreactivity and changes in lipid levels. It is important for clinicians to be aware of this association and to counsel patients carefully about this and other side effects that may occur with these agents.